As the silly-summer season begins the Victorian non-profit LGBTQI support service, Thorne Harbour Health (THH) is advising the community to take additional care if using MDMA (also commonly known as ecstasy).
THH advises that an increase in the use of drugs like MDMA is typical during the holidays and summer festival season, warning of Australian research indicating that it is becoming common for people to be sold high strength MDMA crystal in 1 gram and 3.5 gram bags.
THH CEO Simon Ruth said in a press release earlier this week that while MDMA has previously been sold as pills and caps, the increase of it being sold in a crystal or ‘rock’ form spells out new potential for accidental overdoses.
“We know the use of MDMA in crystal form has become more common, and people need to educate themselves quickly if purchasing MDMA in this form for the first time in order to prevent accidental overdose,” he said.
Dr Stephen Bright from Edith Cowan University also noted the critical risks of inaccurate dosage and unsafe usage of MDMA.
“Dosing with these drugs becomes an issue. You really need scales and reagent testing to accurately know what you’re taking and how much of it. You cannot ‘eye-ball’ a dose of MDMA,” he said.
“MDMA also places a lot of strain on your cardiovascular system. MDMA overdose, effectively, can manifest as a heart attack. Someone using MDMA needs to be conscious of the amount of physical activity they’re undertaking whether that be excessive dancing or having sex. Any activity that could significantly increase your heart rate poses risks.”
Research indicates that people are increasingly being sold high strength MDMA in 1 gram of crystal which may be the equivalent of 10 or more pills or capsules – as well as being sold MDMA in 3.5 grams. The THH advises halving doses to mitigate the risks of MDMA, allowing people to test the effects of the drug before deciding whether or not to take the rest of it.
“If you’re redosing, only taking half is one way to help mitigate the strain you’re putting on your cardiovascular system whilst maximising the pleasurable effects, and of course you need to stay properly hydrated,” says Dr Bright.
MDMA does not specifically dehydrate you but does cause your system to overheat. When combined with the diuretic effects of alcohol and the fluid loss from physical exertion, someone taking these drugs may be at risk of dehydration. Conversely, MDMA causes the body to retain water on a cellular level, so drinking an excess of water can also cause fatal issues.
“At the end of the day, if you’re going to use these drugs, we want the community to be smart about it. Avoid alcohol, keep an eye on physical activity, try to not overheat, make sure you’re with trusted friends who can help in an emergency, and don’t hesitate to contact emergency services on ‘000’,” said Simon Ruth.
“As with all drugs, people may believe what they’re buying is MDMA, but in an unregulated market, you can never be sure of what exactly you’re taking. This is especially true when you’re talking about drugs in powdered forms.”
This year marks the anniversary of six deaths which occurred last summer in NSW at highly-anticipated music festivals including Lost Paradise, FOMO and Defqon.
The THH’s announcement comes in a contentious time for a potential introduction of pill-testing, with results from the trial at the Groovin the Moo festival in Canberra this year indicating that the service improved participants’ harm reduction knowledge and their trust in health providers.